Kentucky, 2016

Damaging Winds in Kentucky, July 7, 2016

July 7, 2016 · NWS JKL · 11 events in 6 counties and zones

A cluster of strong to severe thunderstorms brought down trees and power lines across several counties in eastern Kentucky during the early evening hours of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong to severe thunderstorms brought down trees and power lines across several counties in eastern Kentucky during the early evening hours of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 7, 3:08 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 3:08 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
408 PM EDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 7 2016

Multiple rounds of showers/thunderstorms remain in the offing
through the end of the week as a hot and moist airmass resides
across eastern Kentucky.

The first of these will move in late this afternoon and this
evening, mainly across the Lake Cumberland region and Interstate
75 corridor. This is stemming from a long-lived mesoscale
convective system currently making steady headway into south
central Kentucky. Given recent rainfall amounts of 1-2 inches
last night into this morning, have hoisted a Flash Flood Watch
through tonight west of a Estill to Lee to Owsley to Clay to Knox
to Whitley County line. Will also watch the developing
strong/damaging wind potential as a squall line/bow attempts to
develop on the leading edge. Following this initial round of
activity, a second and perhaps more widespread round will be
possible after midnight as a wave of upper energy skirts through
the lower Great Lakes and Ohio Valley.

Should see a break in precipitation Friday morning into the
afternoon, but the redevelopment of showers/storms will take place
in an oppressive airmass characterized by temperatures near 90
degrees and dewpoints in the low 70s. Forcing will be made
possible by a Great Lakes upper trough and associated frontal
boundary moving southeast across the Ohio Valley. Main development
should occur very late Friday afternoon through the evening as
low level forcing increases along with deep layer wind fields
increasing 0-6 km shear to near 35 knots. Will have to monitor the
threat for training storms and flooding as storm motions look to
roughly parallel the forcing. Even without significant training,
impressive instability in a loaded airmass will promote torrential
rainfall in any thunderstorms that develop. Hints of some mid
level dry air in tandem with inverted-v forecast soundings
suggest downburst potential as evaporate cooling accelerates
downward airflow in developing cold pools. Drier air will move in
Friday night into Saturday morning, decreasing precipitation
chances from northwest to southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT THU JUL 7 2016

The models were in good agreement to begin the period, with both the
GFS and ECMWF pushing the last bit of precipitation out of eastern
Kentucky by late early Saturday evening. A ridge of high pressure is
then expected to build across the region Saturday night and most of
Sunday, bringing warm and dry weather to eastern Kentucky. The model
data becomes discombobulated from Sunday night onward, with
issues arising regarding the timing and tracks of relevant weather
systems across the CONUS and the evolution and distribution of
precipitation associated with these systems. The blended model
data does try to bring showers and storms back into eastern
Kentucky by late Sunday afternoon, so the new forecast will
reflect that trend. After around 21Z on Monday, however, the
models begin to diverge. The ECMWF quickly takes any precipitation
we may see on Monday, and moves it out of the area between 0 and
6Z Tuesday. The GFS20, on the other hand, brings an area of low
pressure up the spine of the Appalachian Mountains, and therefore
scattered showers and storms to eastern and central Kentucky
Monday night through Tuesday. The GFS then stalls out its area of
low pressure over the central Appalachians, and keeps a shield of
precipitation spinning over the region through the end of the
week. The GFS even brings another area of low pressure out of the
northern Plains and across the Great Lakes late in the week, which
would be out weather maker for that time frame. The ECMWF model,
however, keeps our region dry from late Monday night through early
Wednesday afternoon, and then has very sporadic and disorganized
areas of precipitation popping up across the area through Friday.
That all being said, the general model blend was used to create
the extended part of the forecast, with a few detail tweaks based
on the latest GFS run. At this point it appears that the best
chance for rain will be from Tuesday night through Friday, per the
GFS. Temperatures during the period should max out in the mid to
upper 80s each day, and in the mid to upper 60s each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUL 7 2016

Showers lingering from this morning have mostly exited eastern
Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this
afternoon, but expecting those to erode by mid-late this
afternoon. KSME/KLOZ will stand the best chance for a round of
showers/storms late this afternoon into early this evening as a
complex of storms approaches from western Kentucky. Thus, a better
chance for fog may play out at these sites given greater recent
rainfall. Thunderstorms then look to be a possibility for all
sites after midnight as a wave of energy moves through the lower
Great Lakes and Ohio Valley. May see enough mixing to negate
widespread sub-VFR ceilings/visibilities, but will have to monitor
trends into this evening. Southwest winds will become breezy/gusty
by early Friday afternoon as additional showers/storms become
possible after 18Z Friday.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for KYZ058-068-069-079-
080-083>086-111-114-116.

&&

SHORT TERM...GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 7, 4:06 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT THU JUL 7 2016

KYZ058-069-111-114-090015-
ESTILL-JACKSON-LEE-OWSLEY-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...MCKEE...ANNVILLE...
BEATTYVILLE...BOONEVILLE
506 PM EDT THU JUL 7 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. THESE STORMS WILL
BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND STRONG WIND
GUSTS. GIVEN THE ALREADY SATURATED NATURE OF THE SOIL DUE TO
PREVIOUS RAINS...ANY ADDITIONAL RAINFALL WILL LEAD TO QUICK RUN
OFF AND FLASH FLOODING CONCERNS. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE
PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF FLOODING THROUGH
TONIGHT.

KYZ044-050>052-059-060-104-106>110-112-113-115-118>120-090015-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
506 PM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. THESE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG WIND
GUSTS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE
PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ068-079-080-083>086-116-090015-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-CLAY-
INCLUDING THE CITIES OF...BROADHEAD...MOUNT VERNON...BURNSIDE...
SOMERSET...LONDON...MONTICELLO...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER
506 PM EDT THU JUL 7 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...SEVERE THUNDERSTORM WATCH 350 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE LAKE
CUMBERLAND REGION AND INTERSTATE 75 CORRIDOR. THESE STORMS WILL
BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND DAMAGING WIND
GUSTS. GIVEN THE ALREADY SATURATED NATURE OF THE SOIL DUE TO
PREVIOUS RAINS...ANY ADDITIONAL RAINFALL WILL LEAD TO QUICK RUN
OFF AND FLASH FLOODING CONCERNS. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE
PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF FLOODING OR WIND
DAMAGE THROUGH FRIDAY.

KYZ087-088-117-090015-
BELL-HARLAN-LESLIE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...HYDEN
506 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 350 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR. THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WIND GUSTS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE
PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF WIND DAMAGE
THROUGH FRIDAY.

GUSEMAN

In the hours before

Special weather statement, Jul 7, 4:13 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
513 PM EDT THU JUL 7 2016

KYZ083-072145-
WAYNE-
513 PM EDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY...

AT 513 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CABELL TO NEAR SUNNYBROOK...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...FRAZER...DELTA...CABELL...MILL SPRINGS...GREGORY...
POWERSBURG...BARRIER...KIDDER...DENNEY...MOUNT PISGAH...
ROCKEYBRANCH...PARMLEYSVILLE...STEUBENVILLE...HIDALGO...
COOPERSVILLE...BURFIELD...COOPER...RITNER AND OIL VALLEY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL KENTUCKY.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3698 8479 3696 8477 3698 8468 3689 8462
      3688 8460 3689 8459 3680 8458 3675 8468
      3660 8478 3662 8499 3669 8502 3676 8501
      3686 8506
TIME...MOT...LOC 2113Z 255DEG 26KT 3686 8502 3664 8491

JG

The radar

The Jackson,KY radar (KJKL), 146 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 7, 4:36 PM EST
Where
Pulaski County, 0.88 mi SW of Naomi
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.010, -84.790

Trees were blown down on Valley View Drive.

Thunderstorm Wind, Wayne

When
July 7, 4:36 PM EST
Where
Wayne County, 0.89 mi SW of Denny
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.810, -84.660

Trees were blown down on Highway 776 at Denny Gap.

Thunderstorm Wind, Wayne

When
July 7, 4:36 PM EST
Where
Wayne County, 0.69 mi S of Monticello Wayne Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.840, -84.850

Trees were blown down on Boone and Stokes Streets.

Thunderstorm Wind, McCreary

When
July 7, 4:45 PM EST
Where
McCreary County, 0.89 mi NW of Marshes Siding
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.740, -84.480

Trees and power lines were blown down across the county. Power outages were ongoing at the time this report was received.

Thunderstorm Wind, Pulaski

When
July 7, 4:48 PM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.080, -84.610

Trees were blown down on Jesse Lane.

Thunderstorm Wind, Pulaski

When
July 7, 4:48 PM EST
Where
Pulaski County, 0.69 mi N of Bronston
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.990, -84.620

Trees were blown down on Jacksboro Road.

Thunderstorm Wind, Whitley

When
July 7, 5:18 PM EST
Where
Whitley County, 0.69 mi S of Goldbug
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.790, -84.170

Trees were blown down on Prewitts Bend Road.

Thunderstorm Wind, Whitley

When
July 7, 5:18 PM EST
Where
Whitley County, 0.55 mi E of Saxton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.630, -84.110

Trees were blown down on Ellison Bend.

Thunderstorm Wind, Rockcastle

When
July 7, 5:18 PM EST
Where
Rockcastle County, 2.13 mi ESE of Mullins
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.342, -84.193

A citizen measured a 58 mph wind gust on their home weather station.

Thunderstorm Wind, Whitley

When
July 7, 5:21 PM EST
Where
Whitley County, Walden
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.850, -84.170

Trees were blown down on Tidal Wave Road.

Thunderstorm Wind, Knox

When
July 7, 5:30 PM EST
Where
Knox County, 0.88 mi NE of Wilton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.890, -84.040

Trees were blown down on Hwy 3436.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634221, 634222, 634223, 634226, 634224, 634225, 634228, 634230, 634634, 634229, 634227.